Common blood pressure pills recalled worldwide
A popular blood pressure drug has been recalled worldwide after it was contaminated with a cancer-causing chemical.
The drug Valsartan, made in a factory in China, was first recalled in 22 countries – including the UK and the US earlier this month – but the warning has now been issued worldwide.
A cancer-causing chemical used in rocket fuel, N-Nitrosodimethylamine (NDMA), contaminated the drug’s production at Zhejiang Huahai Pharmaceutical.
Production of Valsartan has stopped, and experts believe the contamination could date back to 2012, when the company changed its manufacturing process.
The drug, which has been commonly prescribed for 15 years, was recalled in the UK and then in the US two weeks later.
Valsartan was first developed by Novartis and the Swiss company marketed it as Diovan, but it is now off patent and is used in various generic medicines supplied by numerous companies.
Valsartan is prescribed to patients to treat high blood pressure and heart failure.
Zhejiang Huahai, which was one of the first Chinese companies to get drugs approved in the US market, also makes medicines to treat heart problems, depression, allergies and HIV, according to its website.
The European Medicines Agency (EMA), which first issued the warning over Valsartan, said it was working to find out how long and at what levels patients might have been exposed to NDMA.
The agency said: “It is still too early to provide information on the longer term risk NDMA may have posed for patients.”
“EMA has made this aspect of the review a priority and will update the public as soon as new information becomes available," reported the Daily Mail.
The EMA said all medicines containing Valsartan from Zhejiang Huahai should be recalled and no longer available in pharmacies.
The EMA believes the unexpected impurity, which was not detected by routine tests, may have been produced from manufacturing processes that were introduced in 2012.
The EMA has informed patients that only some Valsartan medicines have been affected and recommended speaking to a pharmacist or doctor who can tell you if your medicine is being recalled.
“You should not stop taking your Valsartan medicine unless you have been told to do so by your doctor or pharmacist,” the agency said in a press release.
Article created in partnership with Over60